Here is what my GI told me about long term usage of steroid enemas and why it is not recommended:
1) Over time, yes some of the medication can become systemic. You get approximately 6-8mgs of steroids that enter your blood from the enemas. And yes over time it can accumulate and cause some complications as you would see in people that use oral steroids - however, the chances of this is a bit slim. Also the longer you use them you can have an increase of side effects - depending on how sensitive to steroids you are.
2) Maintanance dosing is not recommeded because your body can become immune to them or requiring more to heal you. After a while, your body starts to "crave" steroids and it's like a drug addict.
3) Long term use of steroids can thin the lining of your rectum which in turn can cause larger ulceration or fissures.
Yes I asked my GI the same thing and this is what he told me. This is when I was having a hard time a couple years ago before I got put on 6mp.
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Bentyl, Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Zyrtec~Secondary Reynauds Syndrome-'04-Norvasc~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~3 epidural injections-second series starts 2/17, OA in my fingers -Celebrex, Tylonel Arthritis and Voltaren Gel
To help Healingwell - click here: DONATE